Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 21, 2010, 7:14 PM CDT for Nemaha County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2010, 7:14 PM CDT (00:14 UTC)
- Expired
- Sep 21, 2010, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:53 PM CDT | HEAVY RAIN 5.5 | 4 Wsw Woodlawn, KS | TOTAL SINCE RAIN BEGAN AROUND 545PM. |
| Sep 21, 10:00 PM CDT | FLASH FLOOD | 4 Sse Woodlawn, KS | VEHICLE NEARLY WASHED OFF OF THE ROAD BY QUICKLY FLOWING WATER. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1904 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
220 WGUS53 KTOP 220014 FFWTOP KSC131-220415- /O.NEW.KTOP.FF.W.0046.100922T0014Z-100922T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 714 PM CDT TUE SEP 21 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 1115 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A LINE OF TRAINING THUNDERSTORM ACROSS EAST CENTRAL NEMAHA COUNTY. RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAIN HAS FALLEN WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THROUGH 815 PM. * LOCATIONS IMPACTED INCLUDE... WOODLAWN AND RURAL AREAS OF EAST CENTRAL NEMAHA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. && LAT...LON 3980 9578 3968 9579 3970 9599 3981 9598 $$ GARGAN
1 follow-up statement
352 WGUS73 KTOP 220207 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 907 PM CDT TUE SEP 21 2010 KSC131-220415- /O.CON.KTOP.FF.W.0046.000000T0000Z-100922T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEMAHA- 907 PM CDT TUE SEP 21 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EAST CENTRAL NEMAHA COUNTY... ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL FOR THE REMAINDER OF SOUTHERN NEMAHA COUNTY UNTIL 1145 PM CDT... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA OF EAST CENTRAL NEMAHA COUNTY. AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED 4 TO 6 INCHES OF RAIN HAS FALLEN SINCE 600 PM THIS EVENING ACROSS EAST CENTRAL NEMAHA COUNTY IN THE WOODLAND AREA...SOUTH TO NORTH OF GOFF. MANY COUNTY ROADS AND LOW LYING AREAS ARE MOST LIKELY FLOODED IN EAST CENTRAL NEMAHA COUNTY. RIVERS AND STREAMS MAY GO OVER THEIR BANKS AND CAUSE ADDITIONAL FLASH FLOODING. THUNDERSTORMS...WITH HEAVY RAINFALL WILL TRAIN EAST ACROSS CENTRAL NEMAHA COUNTY AND SLOWLY BUILD SOUTHWARD ACROSS THE REMAINDER OF SOUTHERN NEMAHA COUNTY. ANOTHER 1 TO 3 INCHES OF RAIN MAY FALL THROUGH 1100 PM CDT. LOCATIONS IMPACTED INCLUDE... WOODLAWN AND RURAL AREAS OF EAST CENTRAL NEMAHA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3980 9578 3968 9579 3970 9599 3981 9598 $$ GARGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:03 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Sep 21, 3:03 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT TUE SEP 21 2010 .DISCUSSION... PEAK HEATING ACROSS THE AREA HAS RESULTED IN AN UNSTABLE ATMOSPHERE WITH LITTLE TO NO CONVECTIVE INHIBITION THIS AFTERNOON. TRICK IS THE LIFT...AS THE SHORTWAVE CURRENTLY OVER OUR CWA WILL EVENTUALLY BRING SUBSIDENCE IN BEHIND. HOWEVER STRONG STORMS DEVELOPING JUST TO OUR NE ALONG THE FRONTAL BOUNDARY WILL LAY DOWN OUTFLOWS IN ITS WAKE...AND COULD BACK BUILD INTO THE NE CORNER BEFORE THE AFTERNOON IS OUT. ISOLD TSRA DEVELOPING JUST NW OF TOPEKA...LIKELY WITH THE AID OF LIFT WITH TRAILING PORTION OF THE UPPER WAVE. SFC FRONT HAS STALLED ACROSS CTRL KS AND DONT ANTICIPATE IT WILL MAKE IT VERY FAR INTO OUR CWA. EXPECT PRECIP COVERAGE TO DECREASE FROM EAST TO WEST...AND THAT EASTERN ACTIVITY WILL MOVE TO THE EAST ALONG WITH THE UPPER SUPPORT AND WITH DIMINISHING DAYTIME HEATING. DESPITE SOME STEEP LAPSE RATES IN THE MID LEVELS BETWEEN 550 AND 450 ON THE MORNING SOUNDING...BUFKIT SUGGESTS THESE HAVE WARMED. WITH A CORRIDOR OF MUCAPE OF AROUND 2000-2500J/KG STILL ENOUGH INSTABILITY FOR A STRONG STORM OVER THE NEXT FEW HOURS MAINLY ACROSS THE NE COUNTIES. HAVE TAKEN PRECIP OUT OF THE FORECAST AFTER MIDNIGHT. EXPECT WARM OVERNIGHT LOWS AROUND 70 WITH HIGHS BACK INTO THE MIDDLE 80S TOMORROW UNDER SOUTHERLY WINDS AND ANOTHER DAY OF GOOD MIXING SOUTH OF THE FRONT. 67 MAIN FOCUS WITHIN EXTENDED CENTERS ON FRONTAL PASSAGE AND ASSOCIATED TSRA CHANCES ON THURSDAY. REFER TO HPC PMDEPD FOR LARGE SCALE SYNOPTIC DETAILS WITHIN EXTENDED. WEATHER IMPACTS: BY THURSDAY MORNING...A WELL-DEPICTED SHORTWAVE TROUGH WILL BE SLIDING INTO THE HIGH PLAINS. AHEAD OF THIS FEATURE...DEEP MODERATE SOUTHERLY FLOW...INCLUDING A 50KT LLJ...WILL ADVECT AMPLE MOISTURE BACK INTO THE REGION. TSRA WILL LIKELY BE ONGOING OVER THE WESTERN HALF OF KANSAS. LARGE UNCERTAINTY TO AVAILABLE INSTABILITY WITHIN THE WARM SECTOR...PARTICULARLY DUE TO ONGOING CONVECTION AND CLOUD COVER. MOST SOLUTIONS DEPICT UNDER 1500 J/KG MUCAPE THROUGH THE DAY. WITH MODERATE SHEAR IN PLACE...ANY GREATER INSTABILITY THAN CURRENTLY ANTICIPATED COULD YIELD ISO SVR WX...ALTHOUGH EXPECT MAJORITY OF ACTIVITY TO REMAIN BELOW SVR LEVELS. REGARDLESS...MOST AREAS SHOULD SEE MEASURABLE PRECIPITATION AND BUMPED UP POPS THU INTO THU NIGHT. THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL BOUNDARY FOR FRIDAY. MODELS HAVE BEEN INCONSISTENT IN BEHAVIOR OF PATTERN LATE INTO THE WEEKEND INTO EARLY NEXT WEEK. ATTM...PREFER LESS AMPLIFIED SOLUTION...KEEPING PREDOMINATELY DRIER WX IN PLACE FOR THE EXTENDED. TEMPERATURES DURING THE EXTENDED WILL REMAIN AT NEAR NORMAL LEVELS. BLAIR && .AVIATION... MADE LITTLE CHANGE TO EXISTING TAF GROUPS. SCATTERED TSRA BREAKING OUT AHEAD OF SHORTWAVE MOVING THROUGH EASTERN KANSAS ATTM. NOT ENOUGH CONFIDENCE FOR A TEMPO GROUP BUT VCTS AT EACH TERMINAL. STORMS SHOULD END EARLY THIS EVENING LEAVING ONLY SOUTHERLY WINDS AND DRY CONDITIONS THROUGH THE TAF PERIOD. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 21, 2:56 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT TUE SEP 21 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-222000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 256 PM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. WHILE A COUPLE STORMS MAY BECOME STRONG...SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BLAIR
In the hours before
Special weather statement, Sep 21, 5:30 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT TUE SEP 21 2010
KSZ011-012-024-212300-
BROWN-JACKSON-NEMAHA-
530 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...SOUTHERN
BROWN AND NORTHERN JACKSON COUNTIES...
THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN NEMAHA...SOUTHERN BROWN AND
NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
HOLTON...WETMORE...NETAWAKA...WHITING...WILLIS...HORTON AND EVEREST.
&&
LAT...LON 3965 9532 3964 9533 3964 9554 3949 9556
3943 9593 3959 9596 3979 9533
TIME...MOT...LOC 2229Z 248DEG 27KT 3954 9587Local storm report, Sep 21, 5:59 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL HORTON 39.66N 95.53W
09/21/2010 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Sep 21, 6:07 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 607 PM CDT TUE SEP 21 2010 KSZ011-012-212330- BROWN-NEMAHA- 607 PM CDT TUE SEP 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND WEST CENTRAL BROWN COUNTIES... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND WEST CENTRAL BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN AND FAIRVIEW. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3985 9570 3969 9568 3969 9600 3983 9603 TIME...MOT...LOC 2307Z 265DEG 11KT 3977 9591
Special weather statement, Sep 21, 6:12 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT TUE SEP 21 2010
KSZ012-212345-
BROWN-
612 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY...
THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3964 9533 3964 9551 3969 9551 3973 9533
3972 9532 3965 9532
TIME...MOT...LOC 2312Z 261DEG 20KT 3967 9539Special weather statement, Sep 21, 6:53 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT TUE SEP 21 2010
KSZ011-012-220015-
BROWN-NEMAHA-
653 PM CDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND
SOUTHWESTERN BROWN COUNTIES...
THROUGH 715 PM CDT...STRONG THUNDERSTORMS WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND SOUTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WOODLAWN AND POWHATTAN.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3981 9558 3965 9559 3966 9568 3972 9601
3984 9595
TIME...MOT...LOC 2352Z 274DEG 9KT 3973 9593The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:06 PM CDT | Areal Flood Advisory | TOP | Brown | 114 min |
| Sep 21, 7:25 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 35 min |
| Sep 21, 7:35 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Sep 21, 8:10 PM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
| Sep 21, 8:32 PM CDT | Areal Flood Advisory | TOP | Jackson | 3 hr |
| Sep 21, 8:57 PM CDT | Flash Flood Warning | TOP | Nemaha | 2 hr |
| Sep 21, 9:21 PM CDT | Flash Flood Warning | TOP | Jackson | 114 min |
| Sep 21, 11:10 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 8 hr |
| Sep 21, 11:21 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 8 hr |
| Sep 22, 7:05 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 6 hr |
| Sep 22, 7:56 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.